Today, I wanted to share the concern of Rita Zuniga about the increase of her blood sugar after using cephalexin during her eye operation. She was writing:
"I had an eye operation on 6-20-13. The doctor prescribed cephalexin. My my blood glucose has increased very much.
Does cephalexin cause blood glucose to increase?"
Although her concern is related to cephalexin use, I would like to expand her problems.
Actually, she was undergone an eye operation. Usually, doctors use topical antibiotics, corticosteroids and other eye medications.
They are helpful in fighting the possible bacterial infection and/or other types of inflammation.
So, in other words, Rita, your body is under "a stressful situation", it is fighting the infection and/or inflammation, which requires energy. The main source of this energy is sugar. That explains partially why you are experiencing high blood sugar levels.
Next, I was wondering if your doctor has put you on systemic corticosteroids or other medications (other than cephalexin). If this is the case, that can also explain why you are experiencing very high blood glucose.
Normally, systemic and topical corticosteroids used for long time can affect blood sugar. Therefore, you can ask your doctor if their use is the cause of your problems.
In addition, you are emotionally involved in this eye operation of yours. This means that your body is "under emotional stress", which also is a type of stress that requires glucose leading to high blood sugar readings of yours.
As you may see, it is not easy to say the exact cause of your problems as there are many factors that are involved.
Although you are mentioning a part of your current medical data, there are many others missing which can be the key to the right answer.
Therefore, taking into account your missing medical data, I could mention only the above causes that can help you and your doctor understand better what is really happening to your blood glucose levels.
At the end, keep monitoring your sugar readings, record them and pass the log sheet to your doctor to see what changes you can make.
You should continue the drug therapy suggested from your doctor together with changes in your diet, lifestyle and use herbal remedies according to your current health profile to keep your diabetes under control.
All the best!
Written by Dr.Albana Greca Sejdini, Md, MMedSc
Medically reviewed by Dr.Ruden Cakoni, MD, Endocrinologist